The familiar landscape of substance misuse in the UK is changing. Recently a briefing in the BJGP highlighted two newer misuse scenarios: legal highs and ‘chemsex’.1 Another new misuse scenario generally escapes the attention of health professionals and others because it does not fit our concept of the term ‘recreational drugs’, since motivation for use is to enhance performance in exams or at work. However, so-called ‘smart drugs’ are prescription-only medicines; some being class B drugs. After becoming aware of this emerging issue the BMA Occupational Medicine Committee published a report.2 This editorial aims to distil the evidence most relevant for primary care specialists.
PRESCRIBED USE OF PHARMACOLOGICAL COGNITIVE ENHANCERS
Pharmacological cognitive enhancers are licensed for use in three disorders: attention deficit hyperactivity disorder (ADHD), dementia, and narcolepsy. There is no evidence of misuse of drugs used to treat patients with dementia, such as, acetylcholinesterase inhibitors (donepezil, galantamine and rivastigmine) and memantine hydrochloride. Those misused are modafinil, licensed to treat narcolepsy-related excessive daytime sleepiness; and the class B drug methylphenidate licensed to treat patients with ADHD. The class B drugs dexamfetamine and mixed amfetamine salts (Adderall®), used as second-line treatment for ADHD and narcolepsy are also misused as smart drugs. Modafinil3 and methylyphenidate4 are prescribed off-label, for example for refractory depression, narcolepsy, and Parkinson’s disease, and modafinil additionally for multiple sclerosis.
ADVERSE SIDE EFFECTS
Off-label use in patients with comorbid conditions and concurrent medications raises concerns about potential for adverse events.3 Methylphenidate is associated with, for example, drug dependence, overdose, and suicide attempts. In France, 43% of reported methylphenidate adverse drug reactions are attributable to off-label prescribing (children 30%; adults 88%).4 Modafinil is associated with psychiatric disorders, cardiovascular symptoms, and serious skin and multiorgan hypersensitivity reactions, …